Oklahoma, 2023

Drought in Oklahoma, August 22 to 28, 2023

August 22 to 28, 2023 · NWS OUN · 4 events in 4 counties and zones

A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A prolonged dry period by the late month yielded an expansion of severe (or greater category) drought, mainly across southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 21, 9:36 PM CST, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 9:36 PM CST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1036 PM CDT Mon Aug 21 2023

...New AVIATION...

.SHORT TERM...
(This evening through Tuesday)
Issued at 234 PM CDT Mon Aug 21 2023

Although we're stuck in a pattern of excessive heat across much of
our area, at least we're seeing some variability in the way we
achieve that heat. After a weekend of southwest surface winds and
downslope "torching" led to record temperatures, easterly winds this
afternoon appear likely to cool things off a degree or two. Of
course, this has come at the expense of advecting air in from a
reservoir of latent-heat-dominated soils in eastern Oklahoma, which
means it has been much more humid this afternoon across central
Oklahoma, with heat indices between 105 and 117 area-wide.

Easterly winds should settle down this evening, but not stop
completely. That means that humidity will increase overnight, with
lows struggling to get much below 80 in spots in central Oklahoma.
Given this, although the excessive heat warning will be allowed to
lapse for the overnight period, we want to stress that populations
that are vulnerable to the influence of heat should not rely on
overnight cooling alone to provide them a respite. Conditions this
evening and overnight are expected to remain partly cloudy to mostly
clear, with some high clouds as a wave passes under the base of the
ridge.

Heat and humidity will build back in early tomorrow as heat indices
will climb into the triple digits by mid-morning. Highs may be
another degree or two cooler as the ridge slowly decreases from the
Hillary-aided record level that it is currently at. Excessive heat
warnings will continue across the eastern half of our CWA as
dewpoints may make a run at 80 by late morning. Heat advisories will
also exist across a good chunk of the rest of the area. East winds
will be a little bit lighter than they are today, and relative
humidity perhaps a bit higher across western north Texas. For that
reason, a red flag warning has not been issued at this stage,
although one could be necessary given the continued extremely dry
fuels.

Meister

&&

.LONG TERM...
(Tuesday night through next Sunday)
Issued at 234 PM CDT Mon Aug 21 2023

If you've been reading this AFD for the past several days in search
of some better news on the horizon, we may finally be reaching a
point where some may be shared. The rest of this week will continue
to see heat and humidity with no rain chances area-wide. A return to
southwest surface winds looks to be in the cards on Wednesday as the
ridge retrogrades southwestward directly overhead. For that reason,
have bumped forecast highs slightly. Fuels will rapidly starting
drying across southwest and central Oklahoma - so while winds and
relative humidity will be marginal and fire weather will likely be
low through the weekend, the area where we need to be sensitive to
changes in fire weather will continue to grow.

And now for the good news. ECMWF ensembles are coming into solid
agreement that the ridge will begin retrograding even further this
weekend, to set up somewhere from the Four Corners to possibly as
far west as the Mojave Desert by the middle of next week. Despite
that large-scale agreement, large forecast uncertainty exists in the
sensible impacts felt by our area. Some ensemble members suggest
weak northerly flow on the eastern periphery of the ridge, which
would most likely lead to a slight cooldown but little large-scale
change. Others amplify the flow enough to bring us back into the
pattern of the first half of the summer - northwest flow, a cold
front or two, and highs topping our in the low-to-mid 90s especially
across the northern two thirds of our area. Rain chances still look
to be low at this juncture even over the weekend, with ensemble
probabilities of less than 0.50 inches of rain over the next 15 days
sitting at 70-90 percent across most of the area.

Meister

&&

.AVIATION...
(06Z TAFS)
Issued at 1034 PM CDT Mon Aug 21 2023

VFR conditions should continue along with light east to southeast
winds. During the afternoon tomorrow, there will be a modest
increase in winds across southern Oklahoma and western north
Texas, but not expecting it to be as windy as Monday, some gusts
around 20KT appear likely though.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  77 101  76 100 /   0   0   0   0
Hobart OK         75 103  74 103 /   0   0   0   0
Wichita Falls TX  77 106  76 105 /   0   0   0   0
Gage OK           71 100  72 100 /   0   0   0   0
Ponca City OK     77 101  75 100 /   0   0   0   0
Durant OK         76 103  75 104 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from noon to 9 PM CDT Tuesday for OKZ005-006-011-
     017-023-024-027-033>038-044.

     Excessive Heat Warning from noon to 9 PM CDT Tuesday for OKZ007-
     008-012-013-018>020-025-026-028>032-039>043-045>048-050>052.

TX...Heat Advisory from noon to 9 PM CDT Tuesday for TXZ083>090.

&&

SHORT TERM...04
LONG TERM....04
AVIATION...11
Hazardous weather outlook, Aug 21, 1:43 PM CST, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
243 PM CDT Mon Aug 21 2023

OKZ004>048-050>052-TXZ083>090-221945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
243 PM CDT Mon Aug 21 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Heat...
Heat indices will continue to range from 110 to 115 across
portions of northern, central, southern Oklahoma and western north
Texas this evening. A heat advisory and excessive heat warning
are in effect for much of the area through this evening.

.Fire Weather...
Elevated fire weather conditions will continue into this
evening, mainly across western north Texas where temperatures will
be hotter and humidity lower.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Heat...
Excessive heat is expected to continue into the middle of the
week.

.Fire Weather...
Elevated fire weather conditions return on Friday and Saturday,
mainly across western north Texas and southwestern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Greer

When
August 22, 12:00 AM CST to August 28, 11:59 PM CST
Where
Greer forecast zone
Reported by
Drought Monitor
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

Drought, Jackson

When
August 22, 12:00 AM CST to August 28, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Drought, Kay

When
August 22, 12:00 AM CST to August 28, 11:59 PM CST
Where
Kay forecast zone
Reported by
Drought Monitor
Coordinates
36.818, -97.144 (the zone’s center; the record gives no point)

Drought, Tillman

When
August 22, 12:00 AM CST to August 28, 11:59 PM CST
Where
Tillman forecast zone
Reported by
Drought Monitor
Coordinates
34.373, -98.924 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134785, 1134786, 1134787, 1134788.